Thousands of cancer patients face delays at airport security because a common drug can destroy their fingerprints, it has emerged.
One man was held by U.S. immigration officials for four hours before they allowed him into the country.
Now a senior doctor is telling patients taking the drug, capecitabine, to carry medical documents when they travel abroad.
It is taken to treat a number of cancers, but has an inflammatory side effect linked to long-term use.
The chronic inflammation, on the palms of the hands or soles of the feet, can lead to peeling, blistering and bleeding of the skin – leading in the worst cases to the eradication of fingerprints.
The case of the patient, identified only as Mr S, was reported in the journal Annals of Oncology. The 62-year-old had head and neck cancer which had spread, but had responded well to chemotherapy.
He was put on a low dose of capecitabine to prevent the disease returning. In December 2008, after three years taking the drug, he flew to the U.S. to visit relatives, unaware that his fingers had lost all their identifying marks.
The patient’s doctor, Eng-Huat Tan, based at the National Cancer Centre in Singapore, said: ‘He was detained at the airport customs for four hours because the immigration officers could not detect his fingerprints.
‘He was allowed to enter after the customs officers were satisfied that he was not a security threat. He was advised to travel with a letter from his oncologist stating his condition and the treatment he was receiving to account for his lack of fingerprints to facilitate his entry in future.’
Dr Tan said all patients taking the drug should carry a note from their oncologist when they travel.
‘Patients taking long-term capecitabine may have problems with regards to fingerprint identification when they enter U.S. ports or other countries that require fingerprint identification and should be warned about this,’ he said.
Martin Ledwick, of Cancer Research UK, said capecitabine was used to treat head and neck cancers, as well as breast, stomach and colon cancers.
He said: ‘In a minority of cases, some chemotherapy drugs can cause hand and foot syndrome, where the skin can begin to peel on the palms of the hands and soles of the feet. For most people, this is reasonably mild.’
The U.S. began demanding fingerprints from visitors after the September 11 terrorism attacks in
2001. These are checked against millions of records to detect whether the traveller has another visa under a different name.
Via Daily Mail